Delaware, 2003Strong Wind in Delaware, November 19, 2003
November 19, 2003 · NWS PHI · 2 events in 2 counties and zones
Strong south to southeast winds preceding an approaching cold front knocked down a couple of trees in Kent and New Castle Counties and snapped a flag pole in Felton (Kent County). A wind gust to 39 mph was measured at the New Castle County Airport.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong south to southeast winds preceding an approaching cold front knocked down a couple of trees in Kent and New Castle Counties and snapped a flag pole in Felton (Kent County). A wind gust to 39 mph was measured at the New Castle County Airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Nov 19, 12:50 PM EST, 10 minutes earlier.
Area forecast discussion, Nov 19, 12:50 PM EST, 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1250 PM EST WED NOV 19 2003
TORNADO WATCH TIL 6 PM...FOR ALL OUR ZONES...AND ADJACENT COASTAL
WATERS.
KRAUS
--------------------
FIRST UPDATE
UPDATED ZONES TO EXTEND FLD WATCH THROUT OUR NWRN ZONES...AS WELL AS
MENTION OF PSBL SVR STORMS...GIVEN RADAR TRENDS TO OUR W AND NEW
SWODY1 GUIDANCE. ALSO RAISED MAX TEMPS THIS AFTN ABT 5 DEGS MOST
AREAS.
KRAUS
--------------------
PREVIOUSLY...
MODELS ARE MUCH MORE PROGRESSIVE WITH THE UPPER TROUGH THAN THE
PREVIOUS AND ALL AGREE. ALSO...THE MODELS INITIALIZED WELL.
CONSIDERING THE MORE PROGRESSIVE MOTION BEFORE THE UPPER SYSTEM
STALLS MEANS IMPROVING THE FCST THU NIGHT THROUGH THE EXTENDED.
IN THE SHORT TERM...
A COLD FRONT OVER THE OHIO VALLEY WILL MOVE E CROSSING THE FCST AREA
THIS EVENING. WINDS ALFT ARE IN EXCESS OF 50 KTS AT 850 AHEAD OF THE
FRONT. IN ADDITION...A STRONG SURGE OF MOISTURE FROM THE GULF IS
ASSOCIATED WITH THE FRONTAL SYSTEM AND DEWPTS ARE ALREADY OVER 60
SRN DEL. THIS MOIST AIR WILL CONTINUE SURGING NORTH AS THE UPPER
TROUGH LIFTS NE WITH SOME NEG TILT INVOLVED. THE AIRMASS LOOKS
UNSTABLE ENOUGH TO SUPPORT TSTMS AND IF THEY DO DVLP...SOME OF THE
WINDS ALFT COULD MIX DOWN CAUSING SVR TSTMS. AN SPS WILL BE ISSUED
CONCERNING THIS.
IN ADDITION...THE SURGE OF MOISTURE AND DYNAMICS SUPPORT POTENTIAL
RAINFALL OF 1.5 TO 3 INCHES IN LESS THAN 6 HRS. THERE IS THE
POTENTIAL FOR OVER AN INCH AN HOUR AS PCP WATER VALUES ARE OVER 1.5
INCHES FOR MOST AREAS. THEREFORE...AN FFA WILL BE ISSUED FOR SE
PA...SW NJ NRN DE AND CECIL CO MD WHERE GUIDANCE SUGGESTS THESE
VALUES COULD CAUSE FLOODING.
LONGER TERM...
FCST HAS BEEN ADJUSTED TO DRY FOR THU NIGHT THROUGH THE WKND. TEMPS
ALSO HAVE BEEN ADJUSTED. NIGHTTIME TEMPS ESPECIALLY SHOULD BE CLOSER
TO NORMAL WITH HIGH PRES ALLOWING GOOD RADIATION.
.PHI...TORNADO WATCH TIL 23Z ALL ZONES.
FLOOD WATCH THIS AFTN AND EVE PA54-55,60-62,67-71
NJ1,7-10,15-19 MD8 DE1
SML CRAFT ADVY CST AND DE BAY.
RNSHazardous weather outlook, Nov 19, 12:55 PM EST, 5 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-191300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1255 PM EST WED NOV 19 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.
.DAY ONE...TODAY
SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING FOR THE
ENTIRE HAZARDOUS WEATHER OUTLOOK AREA. IN ADDITION...TORNADOES ARE
POSSIBLE. A TORNADO WATCH IS IN EFFECT UNTIL 600 PM EST.
ALSO...THE FLOOD WATCH FOR THIS AFTERNOON AND EVENING HAS BEEN
EXTENDED AND NOW INCLUDES THE ENTIRE HAZARDOUS WEATHER OUTLOOK AREA.
DUE TO THE THREAT OF HEAVY RAINS...SEE THE LATEST STATEMENT
PHLFFAPHI OR WMO HEADER WGUS61 KPHI FOR THE LATEST INFORMATION.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED FOR THIS AFTERNOON AND EVENING.
WOODWORTH
In the hours before
Special weather statement, Nov 19, 11:09 AM EST, 1 hour 51 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-192300-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1109 AM EST WED NOV 19 2003
...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING FOR NEW JERSEY, EAST CENTRAL AND SOUTHEAST PENNSYLVANIA,
ALL OF DELAWARE AND THE MARYLAND EASTERN SHORE. THE MAIN THREAT FROM
THUNDERSTORMS IS DAMAGING WINDS.
A STRONG FRONTAL SYSTEM COUPLED WITH A POTENT UPPER LEVEL DISTURBANCE
WILL APPROACH LATER THIS AFTERNOON AND EVENING. THE ENTIRE SYSTEM
WILL THEN CROSS THE REGION TONIGHT. THE WIND PROFILE ASSOCIATED WITH
THIS SYSTEM IS CONDUCIVE TO POSSIBLY PRODUCE SEVERE WEATHER. THE
POTENTIAL EXISTS FOR THIS SYSTEM TO PRODUCE A SQUALL LINE THAT COULD
GENERATE WIND GUSTS IN EXCESS OF 50 MPH. IT IS IMPORTANT TO REMEMBER
THAT SQUALL LINES CAN OCCASIONALLY GENERATE BRIEF TORNADOES.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST UPDATES ON THIS POTENTIALLY DANGEROUS SYSTEM.
THE LATEST WEATHER INFORMATION IS ALSO AVAILABLE ON OUR WEB SITE AT:
WWW.WEATHER.GOV/ER/PHI
GORSE
Strong Wind, Kent
- When
- November 19, 1:00 PM EST to 3:00 PM EST
- Where
- Kent forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $4,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.096, -75.505 (the zone’s center; the record gives no point)
Strong Wind, New Castle
- When
- November 19, 1:00 PM EST to 3:00 PM EST
- Where
- New Castle forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.578, -75.639 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Maryland, November 19, 20034 deaths · 1 event
- Flooding in West Virginia, November 19 to 20, 20032 deaths · $12 million · 28 events
- Flooding in Virginia, November 19 to 20, 20032 deaths · $525,000 · 2 events
- Flash Flooding and Flooding in Virginia, November 19 to 20, 2003$3.7 million · 55 kt wind · 13 events
- Flood in Virginia, November 19 to 20, 2003$6.1 million · 1 event
- Flash Flooding in West Virginia, November 19, 2003$2.4 million · 4 events
- Flash Flooding and Flooding in North Carolina, November 19 to 20, 2003$1.6 million · 7 events
- Flooding in Virginia, November 19 to 20, 2003$1.1 million · 3 events
- High Wind in Washington, November 19, 2003$1.0 million · 68 kt wind · 4 events
- Flash Flood in Pennsylvania, November 19 to 20, 2003$530,000 · 1 event
- Flood in Virginia, November 19 to 20, 2003$500,000 · 1 event
- Strong Wind in Pennsylvania, November 19, 20033 injured · $105,000 · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328521, 5328522.